Danish tourist's death linked to poppy 'tea'

A DANISH tourist is dead after a suspected poppy poisoning in Oatlands yesterday.

The tragic discovery was made by the 26-year-old man's travelling companion in their camper just after 9am.

Police believe the man was drinking a tea made from poppy capsules prior to his death.

"The death of this young man while on an overseas holiday is a tragedy for his family and friends," Tasmania Police Sergeant Nick Preshaw said yesterday.

"It is a sad reminder that the narcotics contained in poppy capsules are extremely dangerous, and ingesting poppy products can be lethal or cause serious illness."

The death follows the theft of about 1000 poppy capsules, or heads, from a farm in the South last month.

Since July 2013, there have been 2657 capsules stolen across Tasmania - the largest grower of legal poppies in the world.

Just recently Tasmania's poppy industry launched a safety awareness campaign about the dangers of poppies.

This includes the website Not Your Average Poppy.

Tasmanian poppies are grown for pharmaceutical companies which use them to make painkillers.

Since 2000 a majority of the poppies grown in Tasmania have no longer contained the opiate morphine.

Instead they contain the highly toxic thebaine, a precursor to commercial painkillers but deadly when unprocessed.

Thebaine is a convulsant that delivers no "high" to the user but can trigger an incredibly painful death.

While morphine is still found in Tasmania's poppies it's impossible to identify which ones with the naked eye. And morphine can be just as deadly.

In 2012 a 17-year-old from Dodges Ferry died from a morphine overdose after drinking tea made from stolen poppies.

Another poppy related death occurred in 2011.

Police said there were serious penalties for stealing poppies, including drugs and property charges.

Investigators will now prepare a report for the coroner into the Dane's death.

Symptoms of thebaine poisoning include life-threatening convulsions, sensitivity to light, sound and touch, frantic pacing and muscle tremors.

Morphine overdoses are characterised by drowsiness, coma, difficulties breathing, vomiting and possibly seizures.

If anyone has any information in relation to theft or illegal selling of poppies or poppy- related products, they are urged to contact police on 131444 or Crime Stoppers on 1800333000.

Smartphone
Tablet - Narrow
Tablet - Wide
Desktop